Skip to main content Accessibility help
×
Home

Higher torsion in the Abelianization of the full Bianchi groups

  • Alexander D. Rahm (a1)

Abstract

Denote by $ \mathbb{Q} ( \sqrt{- m} )$ , with $m$ a square-free positive integer, an imaginary quadratic number field, and by ${ \mathcal{O} }_{- m} $ its ring of integers. The Bianchi groups are the groups ${\mathrm{SL} }_{2} ({ \mathcal{O} }_{- m} )$ . In the literature, so far there have been no examples of $p$ -torsion in the integral homology of the full Bianchi groups, for $p$ a prime greater than the order of elements of finite order in the Bianchi group, which is at most 6. However, extending the scope of the computations, we can observe examples of torsion in the integral homology of the quotient space, at prime numbers as high as for instance $p= 80\hspace{0.167em} 737$ at the discriminant $- 1747$ .

Supplementary materials are available with this article.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Higher torsion in the Abelianization of the full Bianchi groups
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Higher torsion in the Abelianization of the full Bianchi groups
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Higher torsion in the Abelianization of the full Bianchi groups
      Available formats
      ×

Copyright

References

Hide All
1. Aranés, M. T., ‘Modular symbols over number fields’, PhD Thesis, University of Warwick, 2010.
2. Bianchi, L., ‘Sui gruppi di sostituzioni lineari con coefficienti appartenenti a corpi quadratici immaginarî’, Math. Ann. 40 (1892) no. 3, 332412.
3. Bergeron, N. and Venkatesh, A., ‘The asymptotic growth of torsion homology for arithmetic groups’, J. Inst. Math. Jussieu (2012), to appear, doi: 10.1017/S1474748012000667.
4. Brown, K. S., Cohomology of groups, Graduate Texts in Mathematics, 87 (Springer, New York, 1982).
5. Bygott, J., ‘Modular forms and modular symbols over imaginary quadratic fields’, PhD Thesis, University of Exeter, 1998.
6. Cremona, J. E. and Lingham, M. P., ‘Finding all elliptic curves with good reduction outside a given set of primes’, Experiment. Math. 16 (2007) no. 3, 303312; MR 2367320(2008k:11057).
7. Cremona, J. E., ‘Hyperbolic tessellations, modular symbols, and elliptic curves over complex quadratic fields’, Compositio Math. 51 (1984) no. 3, 275324.
8. Elstrodt, J., Grunewald, F. and Mennicke, J., Groups acting on hyperbolic space, Springer Monographs in Mathematics (Springer, Berlin, 1998).
9. Fine, B., Algebraic theory of the Bianchi groups, Monographs and Textbooks in Pure and Applied Mathematics, 129 (Marcel Dekker Inc., New York, 1989).
10. Flöge, D., ‘Zur Struktur der ${\mathrm{PSL} }_{2} $ über einigen imaginär-quadratischen Zahlringen’, Dissertation, Johann-Wolfgang-Goethe-Universität, Fachbereich Mathematik, 1980.
11. Flöge, D., ‘Zur Struktur der ${\mathrm{PSL} }_{2} $ über einigen imaginär-quadratischen Zahlringen’, Math. Z. 183 (1983) no. 2, 255279.
12. Humbert, G., ‘Sur la réduction des formes d’Hermite dans un corps quadratique imaginaire’, C. R. Acad. Sci. Paris 16 (1915) 189196.
13. Lingham, M., ‘Modular forms and elliptic curves over imaginary quadratic fields’, PhD Thesis, University of Nottingham, 2005.
14. Maclachlan, C. and Reid, A. W., The arithmetic of hyperbolic 3-manifolds, Graduate Texts in Mathematics, 219 (Springer-Verlag, New York, 2003).
15. Mendoza, E. R., ‘Cohomology of ${\mathrm{PGL} }_{2} $ over imaginary quadratic integers’, Bonner Mathematische Schriften, 128 (Dissertation, Rheinische Friedrich-Wilhelms-Universität, Mathematisches Institut, 1979).
16. Page, A., ‘Computing arithmetic Kleinian groups’, Preprint, 2012, http://hal.archives-ouvertes.fr/hal-00703043.
17. Poincaré, H., ‘Mémoire: Les groupes Kleinéens’, Acta Math. 3 (1883) no. 1, 4992.
18. Rahm, A. D., Bianchi.gp, Open source program (GNU general public license), validated by the CNRS: http://www.projet-plume.org/fiche/bianchigp, subject to the Certificat de Compétences en Calcul Intensif (C3I) and part of the GP scripts library of Pari/GP Development Center, 2010.
19. Rahm, A. D., ‘Homology and $K$ -theory of the Bianchi groups’, C. R. Math. Acad. Sci. Paris 349 (2011) no. 11–12, 615619; MR 2817377(2012e:20116).
20. Rahm, A. D., ‘The homological torsion of ${\mathrm{PSL} }_{2} $ of the imaginary quadratic integers’, Trans. Amer. Math. Soc. 365 (2013) no. 3, 16031635; MR 3003276.
21. Rahm, A. D., ‘Accessing the Farrell–Tate cohomology of discrete groups’, Preprint, 2012, http://hal.archives-ouvertes.fr/hal-00618167.
22. Rahm, A. D., ‘On a question of Serre’, C. R. Math. Acad. Sci. Paris 350 (2012) no. 15–16, 741744; MR 2981344.
23. Rahm, A. D. and Fuchs, M., ‘The integral homology of ${\mathrm{PSL} }_{2} $ of imaginary quadratic integers with non-trivial class group’, J. Pure Appl. Algebra 215 (2011) no. 6, 14431472; MR 2769243.
24. Rahm, A. D. and Şengün, M. H., ‘On level one cuspidal Bianchi modular forms’, LMS J. Comput. Math. 16 (2013) 187199.
25. Riley, R., ‘Applications of a computer implementation of Poincaré’s theorem on fundamental polyhedra’, Math. Comp. 40 (1983) no. 162, 607632; MR 689477(85b:20064).
26. Scheutzow, A., ‘Computing rational cohomology and Hecke eigenvalues for Bianchi groups’, J. Number Theory 40 (1992) no. 3, 317328.
27. Schwermer, J. and Vogtmann, K., ‘The integral homology of ${\mathrm{SL} }_{2} $ and ${\mathrm{PSL} }_{2} $ of Euclidean imaginary quadratic integers’, Comment. Math. Helv. 58 (1983) no. 4, 573598.
28. Şengün, M. H., ‘On the integral cohomology of Bianchi groups’, Experiment. Math. 20 (2011) no. 4, 487505; MR 2859903.
29. Şengün, M. H., ‘Arithmetic aspects of Bianchi groups’, Preprint, 2012, arXiv:1204.6697.
30. Şengün, M. H. and Turkelli, S., ‘Weight reduction for $\mathrm{mod} ~\ell $ Bianchi modular forms’, J. Number Theory 129 (2009) no. 8, 20102019; MR 2522720(2010c:11064).
31. Serre, J.-P., ‘Le problème des groupes de congruence pour SL(2)’, Ann. of Math. (2) 92 (1970) 489527.
32. Swan, R. G., ‘Generators and relations for certain special linear groups’, Adv. Math. 6 (1971) 177.
33. Vogtmann, K., ‘Rational homology of Bianchi groups’, Math. Ann. 272 (1985) no. 3, 399419.
34. Whitley, E., ‘Modular symbols and elliptic curves over imaginary quadratic fields’, PhD Thesis, University of Exeter, 1990.
35. Yasaki, D., ‘Hyperbolic tessellations associated to Bianchi groups’, Proceedings 9th International Symposium on Algorithmic Number Theory (ANTS-IX), Nancy, France, 19–23 July 2010, 385–396. MR 2721434(2012g:11069).
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

MSC classification

Type Description Title
UNKNOWN
Supplementary materials

Rahm Supplementary Material
Supplementary Material

 Unknown (61 KB)
61 KB

Higher torsion in the Abelianization of the full Bianchi groups

  • Alexander D. Rahm (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed